Drugs’ side effects shouldn’t be ignored


Do you know anyone who hides her eyes when the movie gets scary? Some things seem too frightening to face straight out.

That might be true for drug side effects as well. Among the most terrifying side effects we can imagine is a rare disease called ALS (amyotrophic lateral sclerosis). You may have heard of it by the name “Lou Gehrig’s disease,” because it is the condition that took the baseball player’s life. In ALS, patients progressively lose their ability to move their muscles. Eventually, they can no longer speak, swallow or even breathe.

We first wrote about a possible link between statin cholesterol-lowering drugs and ALS in 2007. A report had appeared in the journal Drug Safety suggesting a possible association (June 2007).

After we wrote about this analysis from the WHO Foundation Collaborating Centre for International Drug Monitoring, we heard from hundreds of people who believe that they or a loved one suffered ALS after taking a statin drug. The Food and Drug Administration initially reported a signal of excess reports of ALS among people taking statins, but later said it could find no connection between the two (Pharmacoepidemiology and Drug Safety, November 2008).

The agency presumably thought it had laid this concern to rest, but it has not disappeared. The most recent research on a link between statin drug use and ALS was published earlier this year (Drug Safety, April 2018).

For this study, the researchers reviewed the FDA’s database of adverse event reports, where doctors and patients describe suspected side effects of medications. They looked to see whether there was a disproportionate rate of ALS reports for statins compared with other drugs, and they found that there is. An analysis of reports for individual statin drugs showed that they are not all alike. According to the investigators, “Standalone statin drugs were each associated with significantly elevated RORs [reporting odds ratios] for ALS, with RORs from 9.1 to 107, extending prior evidence for statins as a group.”

ALS is quite rare, so even increasing the odds of developing it by 10 or 20 times doesn’t make it likely. It is, however, a gruesome disease. Readers have offered comments like these:

“My mom took Lipitor for a year, but after developing muscle aches and pains she went off it. She was diagnosed with ALS in September 2009 and passed away February 2010 at 73 years old.”

Another wrote: “My husband was on Lipitor for a couple of years. After hip-replacement surgery, he developed drop foot.

“Eventually he moved to a walker, then a full wheelchair and currently he is not mobile on his own on any level. When he was diagnosed with ALS they immediately took him off Lipitor.

“The fact that Lipitor is known to cause muscle side effects makes me wonder if the drug was the cause of his ALS. We went from mountain biking, hiking, backpacking, camping, golfing and other strenuous activities to absolutely nothing in six short months. Our lives are very challenging. His legs are dead and have to be manually moved, his upper body is weakening, and he has trouble maintaining his body upright when sitting. He can’t sit up on his own.”

No one can determine whether any individual case was triggered by taking a statin. It seems, however, that the FDA should take another good hard look at its data about this alarming side effect.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In their column, the Graedons answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.

2018 King Features Syndicate

More like this from vindy.com

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.